The American College of Medical ToxicologyÂ and the American Academy of Clinical ToxicologyÂ have issued a joint statement on Preventing Occupational Fentanyl and Fentanyl Analog Exposure to First Responders that states â€œthe risk of clinically significant exposure to emergency responders is extremely low.â€
The statement addressesÂ reports of responders suffering overdose from handling or being in proximity to these opioids. Hopefully, this joint statement will help reduce some of the concern and hysteria caused by these stories, and prevent unnecessary delays in treating critical patients without endangering responders.
The statement reads:
â€œTo date, we have not seen reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental contact with opioids. Incidental dermal absorption is unlikely to cause opioid toxicity. Â Reports of emergency responders developing symptoms after contact with these substances have described nonspecific findings such as â€œdizzinessâ€ or â€œfeeling like body shutting downâ€, â€œdyingâ€ without objective signs of opioid toxicity such as respiratory depression. Law enforcement and EMS must balance safety with mobility and efficiency when entering and securing potential scenes where drugs are used, distributed, or produced. We aim to address the risks of occupational exposures to ultra-potent opioids and the role of various types of personal protective equipment to reduce those risks.”
The statement also emphasizesÂ that Naloxone should only be â€œadministered to those with objective signs of hypoventilation from opioid intoxication.â€ Â (A recentlyÂ issued report by the Drug Enforcement Administration had suggested giving Naloxone on first sign of symptoms.)
The full statement can be read here:
ACMT and AACT Position Statement: Preventing Occupational Fentanyl and Fentanyl Analog Exposure to Emergency Responders
Here areÂ their key recommendations:
General Precautions and Management of Exposure
â— Workers who may encounter fentanyl or fentanyl analogs should be trained to recognize the symptoms and objective signs of opioid intoxication, have naloxone readily available, and be trained to administer naloxone.
â— For opioid toxicity to occur the drug must enter the blood and brain from the environment. Toxicity cannot occur from simply being in proximity to the drug.
â— Toxicity may occur in canines utilized to detect drug. The risks are not equivalent to those in humans given the distinct contact that dogs, and not humans, have with the local environment.
â— For routine handling of these drugs, nitrile gloves provide sufficient protection.
â— In situations where an enclosed space is heavily contaminated with a potential highly potent opioid, water resistant coveralls should be worn.
â— Incidental dermal exposures should immediately be washed with copious amounts of water. Alcohol based hand sanitizers should not be used for decontamination as they do not wash opioids off the skin and may increase dermal drug absorption.
â— In the unusual circumstance of significant airborne suspension of powdered opioids, a properly fitted N95 respirator or P100 mask is likely to provide reasonable respiratory protection.
Mucous Membrane/Splash Exposure
â— OSHA-approved protection for eyes and face should be used during tasks where there exists possibility of splash to the face.
Naloxone Administration and Airway Management
â— Naloxone should be administered to those with objective signs of hypoventilation from opioid intoxication.
â— If hypoventilation persists following initial naloxone dose and personnel with advanced airway training are not available, repeat naloxone until reversal is seen or 10 mg is administered.
â— Personnel with advanced airway training should provide airway support for patients who are in extremis or those who do not improve with naloxone.
Long-term Sequelae of Exposure
â— In the absence of prolonged hypoxia, no persistent effects are expected following fentanyl or fentanyl analog exposures. Those with small subclinical exposures and those who awaken normally following naloxone administration will not experience long-term effects.
Stay safe and use appropriate PPE.